PI is defined as the presence of gas within the bowel wall and represents a radiological finding rather than a diagnosis [4
]. Although it can occur as a primary disease, PI occurs more commonly secondary to other causes which range from benign conditions to fulminant disease [4
]. Although the pathogenesis and etiology of PI are not fully understood, its causes can be classified into several conditions: life-threatening bowel necrosis, such as necrotizing enterocolitis and bowel ischemia; raised intra-abdominal pressure due to bowel obstruction, abdominal trauma, ileus, surgery and colonoscopy; increased mucosal permeability associated with steroid therapy, chemotherapy, connective tissue disease and immunosuppressive therapy; respiratory conditions such as chronic bronchitis, emphysema and asthma; trichloroethylene exposure, ingestion of carbohydrate such as lactose or sorbitol; and counter-perfusion super-saturation [4
]. However, in the present case, no mechanical or bacterial factors, such as bacterial ischemia, bowel obstruction, inflammatory bowel disease, obstructive pulmonary disease or infectious colitis, were identified. In addition, the intraluminal air extended continuously from the ascending colon to the rectum, a pattern which is incompatible with any vascular territory, and an ischemic cause was therefore unlikely. The intra-abdominal metastases of lung adenocarcinoma showed a marked improvement in response to gefitinib therapy. However, the PI developed after the commencement of gefitinib and gradually resolved following its discontinuation. The patient was not taking any other medicines that might have been the cause of PI. We therefore presume that gefitinib played a major role in the development of PI in the present case.
Several chemotherapeutic agents have been reported to be associated with PI, including cyclophosphamide, methotrexate, vincristine, doxorubicin, daunorubicin, cytarabine, fluorouracil, paclitaxel, docetaxel, etoposide, irinotecan and cisplatin [8
]. Since the intestinal mucosa is highly proliferative, chemotherapy often causes mucosal damage. Chemotherapeutic agents may also interfere with the mucosal integrity of the intestinal tract, resulting in extensive intramural air. However, PI secondary to molecularly-targeted agents is very rare. Recent reports describe the development of PI in patients receiving anti-vascular endothelial growth factor (VEGF) agents such as bevacizumab, sunitinib, and sorafenib [11
]. VEGF inhibition can damage the microvasculature of the intestinal wall and it is plausible that a secondary insult to the intestine may lead to the development of PI. EGFR tyrosine kinase inhibitors such as gefitinib are associated with more gastrointestinal symptoms than other molecularly-targeted agents, partly as a result of their oral formulation. Although the precise pathophysiology of anti-EGFR agent-related gastrointestinal toxicity remains unclear, EGF is involved in the maintenance of mucosal integrity [14
]. EGF deficiency secondary to anti-EGFR agents interferes with the mucosal integrity of the intestinal tract resulting in diarrhea, constipation, nausea and vomiting, and PI.
Furthermore, the patient described herein had a hepatic PVG on CT scan of the abdomen. The finding of PI and PVG during CT scanning usually indicates mesenteric ischemia or infarction [15
]. However, both findings are also observed in a range of non-ischemic conditions. Therefore, conservative therapy may be effective, although immediate laparotomy is usually recommended in patients presenting with PVG [17
]. In the present case, non-invasive management was indicated since the hepatic PVG was secondary to gefitinib-induced gastrointestinal toxicity rather than to bowel necrosis.
To our knowledge, the present report is the first to identify gefitinib as a cause of PI and PVG, and thus extends the literature concerning gefitinib-induced gastrointestinal toxicity. In conclusion, although PI and PVG are extremely rare complications of targeted molecular therapy, clinicians should be aware of the possibility of PI and PVG in patients receiving anti-EGFR therapies. Further studies are warranted to analyze the biological effects of targeted therapies on normal tissues as well as on cancer cells.